Study: Metronidazole Desensitization Effectively Treats Patients with Hypersensitivity Reactions

Patients with past medical histories of immunoglobulin E-mediated hypersensitivity reactions to metronidazole and other antimicrobial agents may receive safe and effective treatment using desensitization protocols.

Success of metronidazole desensitization protocol in 2 reported cases indicates that desensitization may offer a safe and effective alternative treatment for patients with hypersensitivity reactions to metronidazole with a clinical diagnosis of trichomoniasis, according to a case report published in Cureus.

Patients with immunoglobulin E (IgE)-mediated hypersensitivity reactions to antimicrobial agents in the 5-nitroimidazole class, which have the greatest efficacy in treating the sexually transmitted infection (STI) Trichomonas vaginalis, may benefit from a desensitization treatment.

The case report details 2 cases involving patients with past medical histories of IgE-mediated hypersensitivity reactions to metronidazole who were successfully treated with metronidazole using a modified protocol.

The first case involved a 39-year-old black female patient who presented to the local health department with a complaint of mild intermittent yellow vaginal discharge for several days and white discharge upon voiding.

A gram stain and wet prep were performed, producing negative results for Trichomonas vaginalis and yeast and a positive result for bacterial vaginosis. Further laboratory investigations revealed a positive Trichomonas antigen test.

The patient had a history of recurring bacterial vaginosis, chlamydia, gonorrhea, and trichomoniasis several years ago.

She reported several medication allergies including aspirin, diclofenac, and metronidazole. She had developed a presumed IgE-mediated hypersensitivity characterized by urticaria and generalized pruritus in relation to metronidazole. The patient was referred to an infectious disease specialist for consultation.

On a physical exam, the patient was noted to be afebrile and was informed that it would be best practice to treat trichomoniasis due to the risk of disease progression. She was counseled on the benefits and risks of the procedure. A consultant obtained informed consent.

The patient received 2 grams of gradual escalation treatment with metronidazole in the intensive care unit (ICU) with continuous monitoring.

She was pre-treated intravenously with 20 mg of dexamethasone, 50 mg of diphenhydramine, 20 mg of famotidine, and 8 mg of ondansetron to decrease the risk of allergic reaction. The treatment proceeded using a modified desensitization protocol.

A baseline reading of vitals was taken before metronidazole administration, and vitals were followed during the procedure. No adverse events (AEs) during the course of treatment were reported.

The patient experienced a resolution of symptoms upon contact post-discharge.

The second case involved a 53-year-old Black female presented via telehealth. She presented with symptoms including vaginal itching, burning of the perineal region, burning upon micturition, and foamy green vaginal discharge.

About 2 years prior to this appointment, the patient had presented for an ongoing history of bacterial vaginosis and persistent trichomoniasis. At that time, initial treatment was oral metronidazole, to which the patient experienced an anaphylactic reaction characterized by scalp and skin burning, tongue and throat edema, with respiratory distress and hypotension. After being discharged, the patient was lost to follow up.

However, 2 years later, the patient presented again to her primary physician with complaints that her vaginal symptoms persisted.

She was referred to an infectious disease specialist. The patient was counseled on the treatments for trichomoniasis. The specialist concluded that the other antimicrobials in the 5-nitroimidazole class posed a serious risk given her history of anaphylactic reaction.

Though the specialist discussed furazolidone and hamycin as possible treatments, the facilities could not readily obtain these medications.

A vaginal culture revealed trace white blood cells, absent yeast, and confirmed the presence of Trichomonas vaginalis. With consent, the patient was scheduled for metronidazole desensitization with continuous monitoring in the ICU.

The patient was pretreated with 20 mg of dexamethasone, 50 mg of diphenhydramine, 20 mg of famotidine, and 8 mg of ondansetron intravenously. No AEs were observed or reported by the patient.

However, a rise in systolic pressure and abnormal respiratory rates were recorded during treatment. The authors note that they are uncertain of the etiology of the abnormal vital signs, though the patient did not seem to be distressed or unstable. Post-discharge, the patient reported resolution of symptoms.

Neither patient included in this report presented with obvious signs or symptoms that would have indicated a life-threatening IgE-mediated hypersensitivity reaction during desensitization, according to sets of vital signs taken for each patient.

The authors assert that in patients with a reported or suspected history of IgE-mediated hypersensitivity reactions to antimicrobials, physicians must educate their patients on the risks of untreated STIs and potential adverse outcomes of treatment.

They recommend that in cases such as in this report in which Trichomonas vaginalis is only sensitive to the 5 nitroimidazole class and other pharmacological agents are not readily available, desensitization should be considered in order to prevent progression of the disease and increased risk for STI transmission. In line with desensitization protocol, patients with known or expected hypersensitivity reaction should be monitored closely in an acute setting.

Overall, the authors suggest that the success of this metronidazole desensitization protocol may offer a safe and effective alternative treatment, allowing physicians to feel confident in treating patients with hypersensitivity reactions to metronidazole with a clinical diagnosis of trichomoniasis.

Reference

Hollis C C, Mlauzi C, Ashton M. Oral Metronidazole Desensitization for Immunoglobulin E (IgE)-Mediated Hypersensitivity. Cureus. 2022;14(7). https://www.cureus.com/articles/101067-oral-metronidazole-desensitization-for-immunoglobulin-e-ige-mediated-hypersensitivity. Published July 14, 2022. Accessed July 18, 2022.